Janice is healthy. She’s 62 years of age and is concerned about the drugs she has been prescribed. Her sister is 5 years older and isn’t using any drugs. Janice wants to know how she can be more like her older sister.
Janice is taking the following drugs;
Alendronate (Fosamax) see information about Actonel
WHY WRITE THIS ARTICLE? I am always excited and pleased when someone asks me what I think about the drugs they’re using. I’m usually asked when the person is concerned about the number of drugs they’re using, when they don’t understand why they’re using the drugs, and when they are experiencing symptoms they associate with the drug use. It is a sad commentary that people don’t seem to get the answers they want or deserve from the prescribing doctors.
I asked Janice to please review all of this with her doctors before taking action. I’m a pharmacist and I don’t have the professional authority to change prescriptions.
Janice reports that she is using Nexium because she HAD Barrett’s Esophagus a few years ago. Barrett’s Esophagus is a condition in which the tissue lining the esophagus – the muscular tube that connects the mouth to the stomach – is replaced by tissue that is similar to the lining of the intestine. No signs or symptoms are associated with Barrett’s esophagus, but it is commonly found in people with gastroesophageal reflux disease (GERD). A small number of people with Barrett’s esophagus develop a rare but often deadly type of cancer of the esophagus. Does HAVING it in the past translate to treating it today? Probably not.
Proton Pump Inhibitors (PPIs) cover the symptoms associated with the GERD but do little if anything to address the cause of the discomfort. In addition, PPIs are not without their own set of side effects. I published an article on this topic. Prolonged use of PPIs can actually contribute to bone loss. However, the risk of worsening osteoporosis seems less onerous to prescribers than the rare possibility of cancer associated with esophagitis. Therefore, it is most common to write the order for the PPI drug.
Acid reflux, GERD, esophagitis, and similar conditions are often the result of TOO LITTLE ACID in the stomach, NOT too much. It seems far more reasonable to improve digestion and increase acid levels than to use a drug that inhibits the natural acid-forming process. I usually suggest small amounts of lemon juice with each meal. Also, digestive enzymes and probiotics are very helpful in establishing and maintain healthy digestion.
I suggest Janice might want to talk to her doctor about backing off on the Nexium – replacing it with additional acid (Betaine HCl), digestive enzymes, and Florajen 3 (a very good probiotic).
The standard approach to treating or heading off seems to prescribe a bisphosphonate – like the alendronate (Fosamax is the trade name). This drug inhibits natural hormone activity. I understand the marketing efforts of the drug makers, but I am not convinced that there are any specific benefits from the use of bisphosphonates. Worse, they can cause many bad symptoms themselves. One bad effect is the LOSS of bone tissue in the jaw. It isn’t common, but there are enough cases where the manufacturers are required to list it in their packaging.
Nexium and alendronate are both capable of causing bone loss. I don’t know of any specific research that demonstrates a worse problem when they’re used together but I have to conclude that if each of them hurts good bone health, both together would also be harmful.
Again, talk to your doctor about stopping alendronate.
WHAT ABOUT BONE HEALTH if you won’t take the drugs, what will help avoid fractures? Progesterone is a natural “bone trophic” hormone. There is much written on this effect but most doctors haven’t seen it. When used correctly, a simple, non-prescription progesterone cream can improve living bone and bone density.
I suggested that Janice use a progesterone supplement to improve her overall health – and improve bone density. It works even if many doctors disagree.
This is enough for now. I will not directly address clonidine, quinapril, and aspirin, except to state that there is a good possibility that Janice may be able to be healthy without them..
I am only addressing the areas that I think deserves attention soon – that of the PPI (Nexium) and bisphosphonate (alendronate).
DEVELOP A PLAN. I suggest that Janice may also work with her doctor to develop a plan to stop using the blood pressure drugs. That effort may take time and she will definitely want to start taking her blood pressure twice daily – and recording the results. Then, with the doctor’s permission, Janice may want to start decreasing one of the drugs. If she can demonstrate normal blood pressure levels without the drugs the doctor may be pleased to have her stop altogether.